Newer, Stronger Health Warnings on Tylenol and Aspirin

In a sequel of sorts to the fairly recent realization by conventional medicine that over-the-counter (OTC) painkillers can be very deadly to your health, the FDA has called for even stronger warnings regarding the harm Tylenol, Aleve, Motrin and aspirin can do to your stomach and liver.

Although some drug companies have already placed advisories on their OTC painkillers, the agency claims these newest warnings will do a better job to spell out the specific risks and standardize them, as well as make them more prominent on labels. Among the proposals:

  • Correctly labeling a product, either as acetaminophen or a nonsteroidal, anti-inflammatory drug (NSAID), particularly due to OTC cold remedies that use acetaminophen as an ingredient.
  • Drugs with acetaminophen including warnings for liver toxicity.
  • NSAIDs sold over-the-counter listing warnings about stomach bleeding as a side effect in a variety of scenarios (patients over age 60 or those who have had ulcers).

To some, like the consumer group Public Citizen, however, those heightened warnings were decades late in coming (the FDA had considered more stringent warnings for acetaminophen almost 30 years ago). Even with yesterday's announcement, don't expect any OTC drugs carrying newer labels for at least a year.

If you're concerned about the safety of an OTC drug you've been taking for a while or remain skeptical, I urge you first to review the seven common misconceptions about the true safety of such medicines. Then, consider these safer, healthier options, none of which have anything to do with taking a drug.

Above all, don't risk your health on a drug sold behind the counter or in front of it...

USA Today December 20, 2006

Yahoo News December 19, 2006

Post your comment